Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Gray, ME

May 15, 2004Strafford County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 15, 2004, 6:15 PM EDT for Strafford County, New Hampshire. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 6:15 PM EDT (22:15 UTC)
Expired
May 15, 2004, 7:00 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Strafford County, NH

The radar

The Portland,ME radar (KGYX), 96 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS51 KGYX 152215
SVRGYX
NHC017-152300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE

* UNTIL 700 PM EDT

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF FARMINGTON...OR ABOUT 6
  MILES NORTHWEST OF NORTHWOOD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER FARMINGTON AT 640 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4328 7124 4322 7115 4336 7098 4343 7108

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:59 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 15, 1:59 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
159 PM EDT SAT MAY 15 2004

.SHORT TERM...APPROACHING CDFNT WILL MOVE THRU FA BETWEEN 22Z-03Z
FM W-E.  AHD OF FROPA CONVECTION BEGINNING TO DVLP AND IS EXPECTED
TO BECOME MORE WIDESPREAD IN THE LATE AFTN DUE TO PLENTY OF HTG AND
POOLING OF HI SFC DEWPTS ALG WITH LIFTING MECHANISM COMING INTO PLAY.
ACCEPTED GUID POPS WHICH IS RATHER HI.  BY LATER TNGT COOLER NLY
WINDS BEGIN MOVE ACRS AREA AND SHWRS COME TO AN END FM N-S...SOME
LINGERING SHWRS MAY CONT IN SRN AREAS SUN MRNG AS PER GFS.

&&

.LONG TERM...HIGH PRES CRESTS OVER THE REGION SUN NIGHT AND MON.
A BIT MILDER WITH TEMPS IN THE 70S EXCEPT 60S AT THE SHORE.  THERE
COULD BE SOME PASSING CLOUDS MON WITH THE PASSAGE OF A WEAK UPPER
TROF.  THE WARM AIR CONTINUES TO POUR IN FOR TUES AS A LOW MOVES E
ACROSS CANADA.  A COLD FRONT WILL TOUCH OFF SOME SHOWERS/TSTMS TUES
AS IT CROSSES ME AND NH AFTERNOON AND EVENING.   HIGH PRES BUILDS
BACK IN FOR A COUPLE OF NICE DAYS ON WED AND THU.  ANOTHER SYSTEM
WILL DRAG A COLD FRONT THROUGH THU NIGHT INTO FRI BRINGING THE THREAT
OF MORE SHOWER ACTIVITY.

TEB
&&

.MARINE...
SHORT TERM...
STILL EXPECTING MINIMAL SCA CRIT WINDS TO DVLP AHD OF CDFNT THIS AFTN
AND ERLY EVNG...BHND FROPA WINDS WILL SHIFT TO THE NW AND THEN N AND
DIMINISH.

LONG TERM...
WINDS PICK UP AHEAD OF THE COLD FRONT ON TUE AND COULD REQUIRE SCA.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SCA.
NH...SCA.
Hazardous weather outlook, May 15, 3:35 AM EDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
335 AM EDT SAT MAY 15 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-150934-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
335 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 5:00 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
500 PM EDT SAT MAY 15 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-160000-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
500 PM EDT SAT MAY 15 2004

AT 500 PM...NOAA NATIONAL WEATHER SERVICE IN GRAY MAINE INDICATED
A LINE OF SHOWERS AND THUNDERSTORMS FROM THE WESTERN MOUNTAINS OF
MAINE EXTENDING SOUTHWESTWARD TO LEBANON NEW HAMPSHIRE.  THIS
LINE IS MOVING EASTWARD AT 20 TO 25 MPH AND WILL MOVE TO BETWEEN
FARMINGTON MAINE  AND JAFFREY NEW HAMPSHIRE DURING THE NEXT HOUR.
OTHER SHOWERS AND THUNDERSTORMS ARE ALSO LOCATED BETWEEN SKOWHEGAN
...WATERVILLE AND AUGUSTA AND THEY WILL MOVE TO BETWEEN MIDCOAST
MAINE AND PENOBSCOT BAY DURING THE NEXT HOUR.  ALL THESE SHOWERS
AND THUNDERSTORMS CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING
...ANY MAY CONTAIN BRIEFLY GUSTY WINDS IN EXCESS OF 30 MPH AND MAY
CONTAIN SMALL HAIL.  THOSE PERSONS OUT OF DOORS THIS AFTERNOON
SHOULD BE READY TO MOVE INDOORS AND THE FIRST SIGN OF THREATENING
SKIES AND BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST
SIGN OF DARKENING SKIES.

...
Special weather statement, May 15, 5:45 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
545 PM EDT SAT MAY 15 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-152244-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
545 PM EDT SAT MAY 15 2004

AT 545 PM...NOAA NATIONAL WEATHER SERVICE LOCATED IN GRAY MAINE
INDICATES SHOWERS AND THUNDERSTORMS OVER MAINE AND NEW HAMPSHIRE.
ONE LINE OF STORMS EXTEDNDED FROM RANGELY MAINE SOUTHWESTWARD TO
LEBANON NEW HAMPSHIRE AND IS MOVING EAST AT 20 TO 25 MPH AND WILL
MOVE TO BETWEEN FARMINGTON MAINE AND KEENE NEW HAMPSHIRE DURING
THE NEXT HOUR.  A SECOND LINE EXTENDED FROM FRANKLIN NEW HAMPSHIRE
SOUTHWESTWARD TO KEENE NEW HAMPSHIRE AND WILL MOVE TO BETWEEN
CONCORD AND PETERBOROURGH NEW HAMPSHIRE DURING THE NEXT HOUR.
ANOTHER CLUSTER OF ACTIVITY WAS LOCATED BETEEN SKOWHEGAN AND
AUGUSTA MAINE AND WILL MOVE TO THE MIDCOAST REGION DURING THE NEXT
HOUR.  ALL THIS ACTIVITY CONTAINS HEAVY DOWNPOURS AND DANGEROUS
LIGHTNING AND MAY CONTAIN BRIEFLY GUSTY WINDS BETWEEN 35 AND 45
MPH AS WELL AS POSSIBLY SOME SMALL HAIL.  THOSE PERSONS OUT OF
DOORS THIS EVENING SHOULD BE READY TO SEEK SAFE SHELTER AT THE
FIRST SIGN OF IMPENDING WEATHER.  BOATERS SHOULD BE READY TO
MAKE FOR SHORE AT THE FIRST SIGN OF DARKENING SKIES.

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.